Florida, 2005

Tornado in Florida, August 26, 2005

August 26, 2005 · NWS EYW · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS EYW wrote its last area forecast discussion before the first event at Aug 26, 2:20 AM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 26, 2:20 AM EST, 1 hour 25 minutes before
FLORIDA KEYS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KEY WEST FL
320 AM EDT FRI AUG 26 2005

.DISCUSSION...
.CURRENTLY...
KATRINA IS EXITING THE SOUTHWEST FLORIDA MAINLAND THIS MORNING. MUCH
OF THE RAINFALL THROUGH LATE EVENING AND EARLY THIS MORNING HAS BEEN
ON THE SOUTHERN SEMI-CIRCLE OF THE STORM. LATEST KBYX LOOP SHOWS THE
STRONGEST RAINS ARE ARCING IN A BAND BEYOND 20 NM OF THE ISLAND
STRETCH...AND IN A TIGHTER BAND ON THE IMMEDIATE SOUTHERN ARC OF
CIRCULATION...BASICALLY FROM OUR GULF WATERS OFF OF MAINLAND MONROE
COUNTY EASTWARD THROUGH THE FLORIDA BAY AND CROSSING A LONG STRETCH
OF THE ISLAND CHAIN. TROPICAL STORMS FORCE WINDS HAVING BEEN
CREEPING IN FROM THE NORTHERN PORTION OF OUR GULF COASTAL
WATERS...AND INTO FLORIDA BAY. HIGHER GUSTS HAVE BEEN NOTED ON THE
NORTHERN EXTREME OF OUR ATLANTIC WATERS FROM PREVIOUS BANDING THAT
WAS OCCURRING THERE.

.FORECAST...
CONCENTRATION IS OBVIOUSLY FOCUSED ON THE IMMEDIATE TERM PORTION OF
THE FORECAST. FROM LOCAL RADAR LOOP...KATRINA'S CIRCULATION STILL
HAS A DISTURBING TRACK THAT SHOWS A CONTINUED MOTION SOUTH OF WEST.
AT ITS PRESENT LOCATION...ABOUT 60 MILES NORTH/NORTHEAST OF KEY WEST
AT 3 AM...IN ADDITION TO MOVING BACK OUT OVER THE WARM GULF
WATERS...THERE IS LITTLE DOUBT THAT TROPICAL STORM FORCE GUSTS ARE
EXPECTED ALONG THE ISLAND CHAIN...POSSIBLY PUSHING THE HIGHER END OF
STORM FORCE IN SQUALLS ACROSS THE LOWER KEYS LATER THIS MORNING AND
INTO THE AFTERNOON. HEAVY RAINS IN SQUALLS COULD DROP SEVERAL MORE
INCHES OF RAIN ALONG THE ISLANDS TODAY...AND ADDITIONALLY THROUGH
TONIGHT. A NUMBER OF LOCATIONS ALONG THE ISLANDS CAN EXPECT AS MUCH
AS 6 TO 10 INCHES OF RAIN...ISOLATED SPOTS MIGHT SEE EVEN MORE. OF
COURSE OUR FLOOD WATCH WILL CONTINUE TO ACCOMPANY THE TROPICAL STORM
WARNING. THE WIND PROFILE MAY ALSO BECOME MORE FAVORABLE FOR
STRONGER CONVECTIVE STORMS AND POSSIBLE TORNADOES LATER TODAY. WILL
HAVE TO WAIT AND SEE HOW THAT POTENTIAL PANS OUT. AT THIS TIME...NO
ADDITIONAL CONVECTIVE WATCHES ARE ANTICIPATED ON THE MORNING ZONE
ISSUANCE.

KATRINA IS FORECAST TO CURVE TODAY THROUGH SATURDAY...AND HEAD INTO
THE NORTHERN GULF WATERS. ALTHOUGH OUR WEATHER SHOULD IMPROVE...A
DEEP AND MOIST AND PERSISTENT SOUTH TO SOUTHWEST FLOW WILL BE IN
KATRINA'S WAKE ALLOWING FOR ABOVE AVERAGE RAIN CHANCES THROUGH EARLY
MONDAY. NO CHANGES TO THE GRIDS FROM MONDAY THROUGH DAY 7.

&&

.MARINE...
TROPICAL STORM FORCE GUSTS WILL BE ACROSS ALL WATERS TODAY...AGAIN
PUSHING THE HIGH END OF STORM FORCE WINDS ACROSS THE GULF WATERS
ADJACENT TO THE LOWER KEYS...AND ESPECIALLY 20 TO 60 NM OFF OF
MAINLAND MONROE. SQUALLS WILL ALSO DUMP EXCESSIVE RAINS ON MOST
MARINE AREAS...AND THE WATERSPOUT THREAT REMAINS ELEVATED TODAY AND
THROUGH TONIGHT. SMALL CRAFT SHOULD REMAIN IN PORT. ALTHOUGH KATRINA
IS EXPECTED TO PULL AWAY FROM THE KEYS WATERS THROUGH
SUNDAY...BOATERS SHOULD NOT EXPECT WINDS FALLING BELOW 20 KNOTS
PROBABLY UNTIL MONDAY.

&&

.AVIATION...
THROUGH 00Z TODAY...THE CIRCULATION OF TROPICAL CYCLONE KATRINA
WILL IMPACT THE AIR ROUTE KMIA-KEYW AND TERMINALS KEYW AND KMTH AS
IT MOVES WEST SOUTHWEST AT ABOUT 8 MPH. AREAS ALONG THE ENTIRE
FLIGHT ROUTE WILL BE SUBJECT TO PREVAILING IFR CONDITIONS...HIGH
WINDS...AND TURBULENCE.

REFER TO SIGMETS AND AIRMETS THROUGH THE PERIOD. CURRENT VALID
SIGMETS AND AIRMETS INCLUDE...

AIRMET TURB...FL AND CSTL WTRS
FROM 30E ORL TO 120ENE PBI TO 150SE MIA TO 90WSW EYW TO 60WSW PIE
TO PIE TO 30E ORL
OCNL MOD TURB BLW 100 DUE TO WINDS ASSOC WITH HURCN KATRINA.
CONDS CONTG BYD 08Z THRU 14Z.
.
AIRMET STG SFC WNDS...FL AND CSTL WTRS
FROM VRB TO 60ENE PBI TO 90SE MIA TO 30W EYW TO SRQ TO VRB
SUSTAINED SFC WNDS GTR THAN 30KT ASSOC WITH HURCN KATRINA. CONDS
CONTG BYD 08Z THRU 14Z AND MOVG SLOWLY WWD.

AIRMET IFR...FL AND CSTL WTRS
FROM 60ENE PBI TO 120SE MIA TO 80WSW EYW TO 90WSW FMY TO FMY TO
60ENE PBI
OCNL CIG BLW 010/VIS BLW 3SM PCPN/BR/FG. CONDS CONTG BYD 08Z THRU
14Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
KEY WEST  88 80 89 80 / 100 80 60 60
MARATHON  87 77 88 80 / 100 70 60 60

.EYW WATCHES/WARNINGS/ADVISORIES...
TROPICAL STORM WARNING FLZ076>078-GMZ031>033-052>054-072>075.
FLOOD WATCH FLZ076-077-078.

&&

PUBLIC/LONG TERM........................MR
HLS/AVIATION............................DAF/JR
SHORT TERM..............................LK
INFORMATION AND DATA ACQUISITION DESK...TT/MP
Hazardous weather outlook, Aug 25, 5:00 AM EST, 22 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
600 AM EDT THU AUG 25 2005

FLZ076>078-GMZ031>033-052>054-072>075-261000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
600 AM EDT THU AUG 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE FLORIDA
KEYS AND ADJACENT COASTAL WATERS.

A TROPICAL STORM WATCH IS IN EFFECT FROM THE WEST END OF THE 7 MILE
BRIDGE NORTHWARD...INCLUDING THE ADJACENT ATLANTIC WATERS EXTENDING
OUT TO 60 NM AND THE FLORIDA BAY. IN ADDITION...A TROPICAL STORM
WATCH IS IN EFFECT FOR THE GULF WATERS FROM EAST CAPE SABLE TO
CHOKOLOSKEE 20 TO 60 NM OUT.

.DAY ONE...TODAY AND TONIGHT

TROPICAL STORM FORCE WIND GUSTS ARE POSSIBLE OVER THE UPPER AND
MIDDLE KEYS...AND THE ADJACENT FLORIDA BAY AND ATLANTIC WATERS SOUTH
OF THE UPPER AND MIDDLE KEYS...MAINLY TONIGHT. SMALL CRAFT ADVISORY
CONDITIONS ARE LIKELY IN THE REMAINDER OF THE WATERS SURROUNDING THE
KEYS BY TONIGHT.

SCATTERED THUNDERSTORMS WILL OCCUR IN THE OUTER RAINBANDS OF
TROPICAL STORM KATRINA TODAY AND TONIGHT. THE PRIMARY THUNDERSTORM
HAZARDS WILL BE CLOUD TO SURFACE LIGHTNING STRIKES...AND GUSTY WINDS
OF TROPICAL STORM FORCE STRENGTH. IN ADDITION...WATERSPOUTS AND
TORNADOES MAY OCCUR WITH THESE OUTER RAINBANDS.

REFER TO THE LATEST HURRICANE LOCAL STATEMENT FOR ADDITIONAL DETAILS
ON TROPICAL STORM KATRINA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

TROPICAL STORM FORCE WIND GUSTS WILL REMAIN POSSIBLE OVER THE UPPER
AND MIDDLE KEYS...AND THE ADJACENT FLORIDA BAY AND ATLANTIC WATERS
SOUTH OF THE UPPER AND MIDDLE KEYS FRIDAY. WITH THE PRESENT FORECAST
TRACK AND EXPECTED STRENGTH INTENSIFICATION OF TROPICAL STORM
KATRINA...TROPICAL STORM FORCE WINDS MAY BEGIN TO OCCUR OVER THE
GULF WATERS WEST OF MAINLAND MONROE FRIDAY...AND PERSIST INTO
SATURDAY. OVER THE REST OF THE KEYS WATERS...SMALL CRAFT ADVISORY
CONDITIONS ARE LIKELY FRIDAY THROUGH AT LEAST SATURDAY.

SCATTERED THUNDERSTORMS WILL OCCUR IN THE OUTER RAINBANDS OF
TROPICAL STORM KATRINA FRIDAY THROUGH SATURDAY. THE PRIMARY
THUNDERSTORM HAZARDS WILL BE CLOUD TO SURFACE LIGHTNING
STRIKES...AND GUSTY WINDS OF TROPICAL STORM FORCE STRENGTH. IN
ADDITION...WATERSPOUTS AND TORNADOES MAY OCCUR WITH THESE OUTER
RAINBANDS.

OTHERWISE...SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THROUGH
THE ENTIRE PERIOD. CLOUD TO SURFACE LIGHTNING STRIKES WILL REMAIN A
HAZARD DURING THE ENTIRE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 26, 1:57 AM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
257 AM EDT FRI AUG 26 2005

FLZ076>078-260800-
MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS-
257 AM EDT FRI AUG 26 2005

...HEAVY RAINBANDS OCCURRING OVER THE KEYS...

HEAVY RAINBANDS WILL MOVE TO THE EAST AND SOUTHEAST NEAR 20 MPH OVER
THE KEYS THROUGH 400 AM. WIND GUSTS OF 50 TO 60 MPH...NEAR ZERO
VISIBILITY IN VERY HEAVY RAINFALL...AND POSSIBLY EVEN A FEW LIGHTNING
STRIKES WILL BE ASSOCIATED WITH THE HEAVIEST RAINBANDS. OVER THE NEXT
HOUR...ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES MAY OCCUR
WITH THE HEAVIEST SHOWERS.

L. KASPER
Local storm report, Aug 26, 2:16 AM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
316 AM EDT FRI AUG 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 AM     HURRICANE        8 SSE KEY LARGO         25.01N 80.38W
08/26/2005                   GMZ052             FL   C-MAN STATION

            HURRICANE WIND GUST OF 67 KNOTS OR 77 MPH REPORTED AT
            MOLASSES REEF LIGHT CMAN PLATFORM.

&&

LK
Local storm report, Aug 26, 2:20 AM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
320 AM EDT FRI AUG 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 AM     TROPICAL STORM   6 SSW MARATHON          24.63N 81.11W
08/26/2005                   GMZ053             FL   C-MAN STATION

            TROPICAL STORM WIND GUST OF 56 KNOTS OR 64 MPH REPORTED
            AT SOMBRERO REEF LIGHT CMAN PLATFORM.

&&

LK
Special weather statement, Aug 26, 2:55 AM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
355 AM EDT FRI AUG 26 2005

FLZ076>078-260900-
MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS-
355 AM EDT FRI AUG 26 2005

...HEAVY RAINBANDS OCCURRING OVER THE KEYS...

THROUGH 500 AM...HEAVY RAINBANDS WILL MOVE TO THE NORTHEAST AND EAST
NEAR 20 MPH OVER THE KEYS. WIND GUSTS OF 50 TO 60 MPH...NEAR ZERO
VISIBILITY IN VERY HEAVY RAINFALL...AND POSSIBLY EVEN A FEW LIGHTNING
STRIKES WILL BE ASSOCIATED WITH THE HEAVIEST RAINBANDS. OVER THE NEXT
HOUR...ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES WILL BE
POSSIBLE WITH THE HEAVIEST SHOWERS.

L. KASPER
Local storm report, Aug 26, 3:21 AM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
421 AM EDT FRI AUG 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 AM     TROPICAL STORM   8 SSE KEY LARGO         25.01N 80.38W
08/26/2005                   GMZ052             FL   C-MAN STATION

            TROPICAL STORM WIND GUST OF 63 KNOTS OR 72 MPH REPORTED
            AT MOLASSES REEF LIGHT CMAN PLATFORM.

0333 AM     TROPICAL STORM   4 NNE CONCH KEY         24.84N 80.86W
08/26/2005                   GMZ031             FL   C-MAN STATION

            TROPICAL STORM WIND GUST OF 60 KNOTS OR 69 MPH REPORTED
            AT THE LONG KEY LIGHT CMAN PLATFORM.

0348 AM     TROPICAL STORM   6 SSW MARATHON          24.63N 81.11W
08/26/2005                   GMZ053             FL   C-MAN STATION

            TROPICAL STORM WIND GUST OF 60 KNOTS OR 69 MPH REPORTED
            AT SOMBRERO REEF LIGHT CMAN PLATFORM.

&&

LK
Special weather statement, Aug 26, 3:22 AM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
422 AM EDT FRI AUG 26 2005

FLZ076>078-260900-
MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS-
422 AM EDT FRI AUG 26 2005

...HEAVY RAINBANDS OCCURRING OVER THE KEYS...

THROUGH 500 AM...HEAVY RAINBANDS WILL MOVE TO THE NORTHEAST AND EAST
NEAR 20 MPH OVER THE KEYS. WIND GUSTS OF 55 TO 65 MPH...NEAR ZERO
VISIBILITY IN VERY HEAVY RAINFALL...AND POSSIBLY EVEN A FEW LIGHTNING
STRIKES WILL BE ASSOCIATED WITH THE HEAVIEST RAINBANDS. OVER THE NEXT
HOUR...ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES WILL BE
POSSIBLE WITH THE HEAVIEST SHOWERS.

L. KASPER

The radar

The Key West radar (KBYX), 64 km away, was scanning. The volume nearest the first event began at 08:43 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Monroe

When
August 26, 3:45 AM EST to 3:47 AM EST
Where
Monroe County, Marathon
Rating
F2
Path length
1.2 mi
Path width
20 yd
Property damage
$5.0 million
Reported by
LAW ENFORCEMENT
Coordinates
24.700, -81.083

Tornado damage path began oceanfront at 73rd Street Ocean (F1) in Marathon and moved northeast, crossing U.S. Highway 1 near 76th Street Ocean, passing through Marathon Airport before entering Florida Bay near the Sea Air Estates Subdivision. Most signficant damage (F2) included concrete block residential structure shifted on foundation...a frame residence shifted on pilings, and bent large steel I-Beams on recently constructed hangars at Marathon Airport. One boat sunk in canal. Extensive damage to porches and trees along narrow path.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyThe tornado archive for Florida, 2005Warnings in Florida, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474484.